Tropical Storm, Coastal Okaloosa
- When
- September 12, 9:00 AM CST to September 14, 12:00 PM CST
- Where
- Coastal Okaloosa forecast zone
- Property damage
- $10,000
- Reported by
- BROADCAST MEDIA
Tropical Storm Hanna moved across the area during the morning of September 14. The area was put under a Tropical Storm Watch at 900 AM CST on September 12, then a Tropical Storm Warning at 300 AM CST on September 13.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Tropical Storm Hanna moved across the area during the morning of September 14. The area was put under a Tropical Storm Watch at 900 AM CST on September 12, then a Tropical Storm Warning at 300 AM CST on September 13. The warning was dropped at NOON CST on September 14 as the remains of Hanna moved inland across southwest Alabama.Hanna made landfall near the west end of Dauphin Island around 900 AM CST Saturday morning.Some of the winds recorded across Southwest Alabama and Northwest Florida were as follows: Mobile Regional Airport, sustained winds of 25 knots with gusts to 30 knots. Pensacola Regional Airport, sustained wind of 47 knots with gusts to 57 knots. Pensacola Naval Air Station, sustained wind of 41 knots with gusts to 48 knots. Eglin Air Force Base in Valpariaso , sustained wind of 32 knots with gusts to 41 knots. Hurlburt Air Force Base in Mary Esther, sustained wind of 37 knots with gusts to 54 knots. Dauphin Island, sustained wind of 35 knots with a gust to 44 knots. One of the highest wind speeds was on Pensacola Beach where a sustained wind of 43 knots with a gust of 59 knots was recorded.The lowest sea level pressures were recorded at Dauphin Island with 1005 MB and at Mobile Regional Airport and Brookley Field with 1006 MB.The highest two day rainfall totals ending at midnight on September 14 across the area were Coden, AL with 7.55 inches, Belle Fontaine, AL with 5.75, Destin, FL with 5.41 inches and Crestview, FL with 5.04 inches.The highest storm tides were at Dauphin Island with 3.7 feet and Pensacola with 3.4 feet.Minor beach erosion occurred from Dauphin Island in Alabama to Navarre Beach in Florida.Storm tide flooding occurred on the west end of Dauphin Island and in the south part of Mobile county and also along the Causeway that crosses Mobile Bay. Tidal flooding also took place along the Baldwin county beaches and along Pensacola Beach and Navarre Beach in Escambia and Santa Rosa counties in Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 12, 2:55 AM CST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 355 AM CDT THU SEP 12 2002 RUNNING SLOW THIS MORNING (COMES WITH AGE). BIG QUESTION THIS FORECAST IS TRACK OF DEPRESSION LOCATED OVER THE GULF OF MEXICO, SOUTH OF APALACHICOLA. TD #9 MAY STRENGTHEN LATER TODAY AND BECOME TROPICAL STORM HANNA. THE PUBLIC SHOULD MONITOR THE PROGRESS OF THIS SYSTEM AS WATCHES/WARNINGS MAY BE ISSUED FOR PART OF THE GULF COAST LATER TODAY. BOTH ETA AND AVN IN GENERAL AGREEMENT OF MOVING THE DEPRESSION SLIGHTLY WEST OF NORTH FOR THE NEXT 24 HOURS THEN NORTH AND NORTHEAST. WILL GO WITH AVN SOLUTION WHICH TRACKS THE LOW JUST A LITTLE WEST OF PREVIOUS TRACK. WILL BASE FORECAST ON THIS TRACK. IF LOW GOES FURTHER WEST THEN MORE PRECIP WILL OCCUR ACROSS CWA IF IT GOES FURTHER EAST, WE COULD SEE NOTHING. SINCE SYSTEM IS NOT TOTALLY TROPICAL IN NATURE MOST OF PRECIP WILL BE EAST OF CENTER. FIRST PROBLEM TODAY IS HOW HIGH WILL TEMPS GET THIS AFTERNOON. WE APPROACHED RECORD HIGHS AT MOST LOCATIONS ON WEDNESDAY WITH SOME TYING THE RECORD FOR THAT DATE. WITH DRY NORTHEAST FLOW TODAY AFTERNOON HIGHS WILL AGAIN APPROACH NEAR RECORDS. SHOULD SEE AN INCREASE IN CLOUD COVER ACROSS THE EAST PART OF CWA LATE TONIGHT WITH POSSIBLY SOME SHOWERS BY MORNING. BEST CHANCES OF RAIN WILL BE FRIDAY AFTERNOON AND FRIDAY NIGHT ACROSS THE FLORIDA PANHANDLE AND INLAND ALABAMA COUNTIES THAT BORDER THE PANHANDLE. WITH MORE CLOUDS ON FRIDAY TEMPS WILL NOT BE AS WARM. LOW WILL ACCELERATE TO THE NORTHEAST ON SATURDAY WITH CHANCES OF RAIN DIMINISHING RAPIDLY ACROSS THE AREA. AVN TEMPS LOOK OKAY. EXTENDED...WILL LEAVE EXTENDED FORECAST AS IS. WEAK FRONT WILL APPROACH THE AREA LATE SUNDAY AND WILL SLOWLY PUSH SOUTH ON MONDAY. ENOUGH MOISTURE WILL RETURN TO CAUSE SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY WITH TUESDAY AND WEDNESDAY A LITTLE DRIER AND LESS HUMID. FIRE...WILL PUT OUT A FIRE WEATHER WATCH ACROSS INLAND PORTIONS OF THE PANHANDLE OF FLORIDA THIS AFTERNOON FOR MARGINAL LOW RELATIVE HUMIDITIES. MARINE...WINDS/SEAS WILL BUILD AS TROPICAL DEPRESSION 9 APPROACHES THE EAST PART OF THE MARINE AREA THROUGH EARLY SATURDAY. OVER THE NEXT FEW DAYS THE MARINE FORECAST WILL BE HIGHLY DEPENDENT ON THE EXACT TRACK AND INTENSITY OF TD #9. PRELIM... MOB UE 095/072 089/073 092 01--3 PNS UT 094/074 086/075 088 01-25 DTS UT 092/075 085/075 088 99-37 GZH UB 094/070 086/071 089 99-14 2RO UB 094/066 091/069 092 99-02 61A UB 096/069 085/071 088 99--4 01/12 .MOB... AL...NONE. FL...FIRE WEATHER WATCH FLZ001-003-005. MS...NONE.
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-121800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 545 AM CDT THU SEP 12 2002 NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. TROPICAL DEPRESSION 9 LOCATED SOUTH OF APALACHICOLA WILL MOVE TOWARD THE FLORIDA PANHANDLE THROUGH TONIGHT. THE DEPRESSION MAY STRENGTHEN AND BECOME TROPICAL STORM HANNA LATER TODAY AND WATCHES AND WARNINGS MAY BE ISSUED FOR PARTS OF THE GULF COAST. COASTAL EMERGENCY MANAGERS SHOULD STAY ABREAST OF THE LATEST ADVISORIES ON THIS SYSTEM. ACTIVATION OF STORM SPOTTERS FOR SEVERE WEATHER WILL NOT BE REQUIRED.
6 tropical storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, September 2002The 2002 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319889, 5319890, 5319891, 5319892, 5319893, 5319888.